Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 163, NWS Wilmington, OH

July 7, 2017Butler County, Preble County, Ohio; Franklin County, Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2017, 5:28 PM EDT for Butler County, Preble County, Ohio; Franklin County, Union County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2017, 5:28 PM EDT (21:28 UTC)
Expired
Jul 7, 2017, 6:00 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IN, Union County, IN, Butler County, OH, Preble County, OH

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:24 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 7, 4:30 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
430 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front from the northwest will bring showers and
thunderstorms to the region today with the potential for some
storms to be severe. High pressure will follow the front,
providing dry weather for Saturday and Sunday. A series of upper
level disturbances will move across the region Monday through
Wednesday providing a chance of showers and thunderstorms each
day.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A line of showers and thunderstorms that formed this morning has
pushed southeast and is currently approaching Hillsboro. An
outflow boundary from the earlier convection now extends from
the central of the CWA northwest towards Lake Michigan (as seen
on radar and GOES R). ML Cape values on the SPC mesoanalysis
are between 1000 and 1500 J/kg which matches up nicely with the
07.18z KILN sounding. DCAPE ahead of the line is around 1400 J/
kg with SFC - 6 km shear around 35 kts. Low level lapse rates
also remain favorable at 7 degrees C/ km. Given the extending
outflow and existing instability see no reason why ongoing
development upstream won't continue to work its way southeast
along the old outflow. Also, with the parameters above the
threat for severe weather will continue through the afternoon
into evening. Shear is sufficient to support cellular
organization initially with a linear feature being the most
probable outcome. Hail and wind will the primary threats
initially with individual cells. The primary threat will then
transition to damaging winds as cell mergers occur.

By later this evening the mid level ridging across the mountain
west will continue to amplify with the upper level through axis
swinging through Indiana. The 850 mb front is then forecasted
to swing through late this evening which should finally help to
bring an end to the showers and thunderstorms. The surface cold
front in association with the upper level trough axis will pass
through the CWA this evening and clear the CWA Saturday morning.
The 850 mb front and much lower PWAT air will be right on its
heels with PWATs falling from around 1.70" to around 0.79"
Saturday morning.

The back side of the trough axis remains more across the midwest
though and surface high pressure will initially build in across
the plains Saturday morning. The pressure gradient does remain
slightly elevated Saturday morning, but with saturated ground
fog looks possible. Overall have discounted the effect of the
light wind and think the falling dewpoints will lag slightly
behind the cold front.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A surface cold front will be pushing southeast of the CWA
Saturday morning with drier air slowly working into the region.
Some high res models and global models (GFS/ NAM/ NMM) are
trying to indicate some weak showers forming Saturday afternoon
as another weak shortwave rotates around the trough axis.
Looking at forecast soundings does reveal a layer of saturation
around 800 mb, but the layer does appear thin. Above this
saturation layer (700 to 200 mb) significant dry air
encroaches from the north. The ILN CWA also lies on the
covergent side of the upper level trough axis. Due to the
mentioned above have kept the forecast area dry Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
West northwest upper level flow between a long wave trough over
eastern Canada and high pressure in the central/southern Plains will
prevail through the week. This will set the stage for a convectively
active period. The chance of showers and thunderstorms will increase
Monday into Tuesday as a front lays out across the lower Great
Lakes. Appears that there will be a lull in activity around mid
week. The chance of storms returns Thursday into Friday as another
weak boundary sags towards the region.

Temperatures will warm to near or above normal after Sunday with
more humid conditions also returning and then persisting through the
week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A line of showers and thunderstorms continue to approach the
TAF sites this afternoon ahead of a mid level shortwave. During
the afternoon this line of showers and thunderstorms will
dive southeast and affect the TAF sites (except KCVG/ KLUK).
The outflow from these storms can then be seen extending
northwest towards Lake Michigan (seen on GOES R). It is likely
that the ongoing convection currently just southeast of Lake
Michigan will likely dive southeast towards KCVG/ KLUK.

In the line of showers and thunderstorms gusts of 30 to 50 kts
will be possible with restrictions in visibilities to LIFR. The
second line will likely clear the TAF sites this evening. A cold
front will then dive southeast through the TAF sites late this
evening with high pressure slowly building in from the north.
High res guidance continues to also advertise restricted
visibilities/fog near the Indiana/ Ohio state line Saturday
morning which looks likely given the wet ground and light winds.
Have added a mention of fog into KLUK for now with restrictions
in visibilities possibly needed at KCVG and KDAY.

Saturday morning after any fog lifts, northwest winds with VFR
conditions can be expected.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...
AVIATION...Haines
Hazardous weather outlook, Jul 7, 11:12 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1112 AM EDT Fri Jul 7 2017

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-081515-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
1112 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop this afternoon and evening.
Some of these storms may become severe, with a threat for damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-081515-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
1112 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are forecast to develop this afternoon and evening.
Some of these storms may become severe, with a threat for damaging
winds and large hail.

Some storms also have the potential for heavy rain. Flash flooding
will be possible in some of the heavier storms or where training
occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jul 7, 4:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 PM EDT FRI JUL 7 2017

INZ050-058-059-072130-
Fayette IN-Union IN-Wayne IN-
457 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...UNION AND
FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL 530 PM EDT...

At 457 PM EDT, radar indicated a strong thunderstorm over Dublin,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Connersville, Cambridge City, Liberty, Dublin, Glenwood, Salem,
Waterloo, Columbia, Bunker Hill, Abington, Brownsville, East
Germantown.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8530 3979 8522 3985 8522 3967 8481
      3964 8481 3952 8490 3952 8495 3953 8513
      3962 8530
TIME...MOT...LOC 2057Z 302DEG 27KT 3978 8524

Sites
Local storm report, Jul 7, 5:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     RICHMOND                39.83N 84.89W
07/07/2017                   WAYNE              IN   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN IN RICHMOND PROPER,
            NORTHEAST RICHMOND, AND US 27 SOUTH OF RICHMOND. TIME
            ESTIMATED FROM RADAR.

&&

JGIBSON
Local storm report, Jul 7, 5:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 E WEST ALEXANDRIA     39.74N 84.50W
07/07/2017  E0.00 INCH       PREBLE             OH   AMATEUR RADIO

            HEAVY RAIN RESULTING IN REDUCED VISIBILITY AND WATER ON
            US 35.

&&

JGIBSON
Local storm report, Jul 7, 5:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SUGAR GROVE             39.63N 82.55W
07/07/2017  E1.00 INCH       FAIRFIELD          OH   PUBLIC

            MARBLE TO QUARTER SIZED HAIL -- VIA SOCIAL MEDIA

&&
Local storm report, Jul 7, 5:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 S RICHMOND            39.80N 84.89W
07/07/2017  M1.00 INCH       WAYNE              IN   PUBLIC

            PHOTO VERIFIED.

&&

JGIBSON
Special weather statement, Jul 7, 5:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
522 PM EDT FRI JUL 7 2017

INZ059-066-OHZ070-072145-
Union IN-Franklin IN-Butler OH-
522 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL INDIANA
AND WESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 545 PM EDT...

At 522 PM EDT, radar indicated a strong thunderstorm over Liberty,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Hamilton, Oxford, Liberty, Seven Mile, West College Corner, Darrtown,
Salem, Reily, Blooming Grove, Millville, Scipio, College Corner.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3953 8505 3953 8504 3955 8503 3964 8495
      3959 8481 3957 8481 3957 8475 3949 8453
      3931 8470 3949 8509
TIME...MOT...LOC 2122Z 302DEG 27KT 3960 8495

Sites

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:32 AM EDTSpecial Weather StatementILNHardin28 min
Jul 7, 11:28 AM EDTSpecial Weather StatementILNMercer32 min
Jul 7, 11:32 AM EDTSpecial Weather StatementILNHardin28 min
Jul 7, 11:49 AM EDTSpecial Weather StatementILNMercer26 min
Jul 7, 11:57 AM EDTSpecial Weather StatementILNHardin33 min
Jul 7, 11:59 AM EDTSpecial Weather StatementILNAuglaize, Mercer31 min
Jul 7, 12:15 PM EDTSpecial Weather StatementILNDarke30 min
Jul 7, 12:31 PM EDTSpecial Weather StatementILNLogan, Shelby29 min
Jul 7, 12:39 PM EDTSpecial Weather StatementILNMiami36 min
Jul 7, 12:44 PM EDTSpecial Weather StatementILNUnion31 min
Jul 7, 12:59 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 7, 1:08 PM EDTSevere Thunderstorm WarningILNDelaware35 min
Jul 7, 1:19 PM EDTSpecial Weather StatementILNDelaware, Union26 min
Jul 7, 1:23 PM EDTSpecial Weather StatementILNLicking37 min
Jul 7, 1:43 PM EDTSpecial Weather StatementILNClark, Franklin, Madison, Montgomery, Preble32 min
Jul 7, 1:49 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking26 min
Jul 7, 1:55 PM EDTSpecial Weather StatementILNLicking35 min
Jul 7, 1:58 PM EDTSevere Thunderstorm WarningILNFairfield, Licking47 min
Jul 7, 2:14 PM EDTSpecial Weather StatementILNFairfield, Fayette, Pickaway31 min
Jul 7, 2:25 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Hocking, Pickaway36 min
Jul 7, 2:43 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking47 min
Jul 7, 2:48 PM EDTSpecial Weather StatementILNHocking27 min
Jul 7, 3:16 PM EDTSpecial Weather StatementILNHighland, Hocking, Ross29 min
Jul 7, 4:09 PM EDTSpecial Weather StatementILNPike36 min
Jul 7, 4:15 PM EDTSpecial Weather StatementILNMontgomery30 min
Jul 7, 4:18 PM EDTSevere Thunderstorm WarningILNDarke, Preble42 min
Jul 7, 4:45 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble45 min
Jul 7, 5:09 PM EDTAreal Flood AdvisoryILNPreble3 hr
Jul 7, 5:18 PM EDTTornado WarningILNButler, Montgomery, Preble27 min
Jul 7, 5:31 PM EDTSpecial Weather StatementILNPreble14 min
Jul 7, 5:38 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren52 min
Jul 7, 5:52 PM EDTSevere Thunderstorm WarningILNButler, Hamilton, Warren38 min
Jul 7, 5:56 PM EDTSpecial Weather StatementILNClinton34 min
Jul 7, 5:57 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren3 hr
Jul 7, 6:02 PM EDTSevere Thunderstorm WarningILNButler, Hamilton43 min
Jul 7, 6:14 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Highland, Warren46 min
Jul 7, 6:20 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton40 min
Jul 7, 6:35 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland, Pike, Ross, Scioto40 min
Jul 7, 6:40 PM EDTAreal Flood WarningILNPreble6 hr
Jul 7, 7:00 PM EDTSpecial Weather StatementILNBrown30 min
Jul 7, 7:11 PM EDTSevere Thunderstorm WarningILNAdams, Pike, Ross, Scioto34 min
Jul 7, 7:15 PM EDTAreal Flood AdvisoryILNPike, Scioto3 hr
Jul 7, 7:42 PM EDTSevere Thunderstorm WarningILNAdams, Scioto33 min
Jul 7, 6:49 PM EDTSpecial Weather StatementILNGallatin, Kenton26 min
Jul 7, 6:58 PM EDTSpecial Weather StatementILNPendleton32 min
Jul 7, 7:29 PM EDTSpecial Weather StatementILNBracken, Lewis, Mason31 min
Jul 7, 7:31 PM EDTSpecial Weather StatementILNCarroll, Grant, Owen, Pendleton, Robertson29 min
Jul 7, 7:52 PM EDTSpecial Weather StatementILNLewis, Mason23 min
Jul 7, 3:47 PM EDTSpecial Weather StatementILNWayne28 min
Jul 7, 4:12 PM EDTSpecial Weather StatementILNWayne33 min
Jul 7, 4:32 PM EDTSpecial Weather StatementILNUnion28 min
Jul 7, 4:47 PM EDTSpecial Weather StatementILNWayne28 min
Jul 7, 4:54 PM EDTAreal Flood AdvisoryILNWayne3 hr
Jul 7, 4:57 PM EDTSpecial Weather StatementILNFayette, Union33 min
Jul 7, 5:22 PM EDTSpecial Weather StatementILNUnion23 min
Jul 7, 5:49 PM EDTSpecial Weather StatementILNFranklin26 min
Jul 7, 6:06 PM EDTSpecial Weather StatementILNFranklin24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.